[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.5.239. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1965

Colchicine Toxicity

Author Affiliations

From the Clinical Endocrinology Branch, National Heart Institute, National Institutes of Health.

Arch Intern Med. 1965;115(1):29-33. doi:10.1001/archinte.1965.03860130031005
Abstract

CRETAIN toxic effects of colchicine, such as malaise, anorexia, nausea, vomiting, abdominal pain and diarrhea, are well recognized. Less well known toxic effects of colchicine include fever, alopecia, liver damage, and extensive damage to the nervous and hematopoietic system. In this report, a patient is described who manifested almost all the toxic effects of colchicine, and the literature is reviewed.

Report of Case  A 36-year-old white married man was admitted to the National Institutes of Health Clinical Center on March 26, 1962, for evaluation of gouty arthritis and renal failure. Attacks of arthritis, first noted at the age of 19, had been intermittent and had been relieved by colchicine, aspirin, and corticotropin (ACTH). They had increasing severity so that the patient had been incapacitated for the six months prior to his admission. It was known that serum creatinine and blood urea nitrogen had been elevated at least two years before

First Page Preview View Large
First page PDF preview
First page PDF preview
×